Local Anaesthesia Systemic Toxicity (LAST) – A Stroke Mimicker
Local Anesthesia Toxicity
Vol. 14 No. 1 : 2019 (266-269)
Abstract
Local anaesthesia systemic toxicity (LAST) is an uncommon and a potentially life-threatening event that develops after peripheral nerve block. The cause may be multifactorial and may include the choice of drug, technique of block and individual patient risk factors. We report a case of a 55-year-old female who developed slurring of speech and quadriplegia after receiving a mixture of lignocaine and hydrocortisone through an intra-articular injection to the right shoulder. Neurological examination revealed hypotonia and absence of power (0/5) in all limbs. These toxic events may have resulted from an accidental intra-arterial or dural cuff injection of local anaesthesia or absorption from surrounding tissues. This case report demonstrated that an intra-articular injection in the shoulder may cause LAST and may be under-recognized as it can mimic stroke.
Keywords :
injection,
intra-articular,
lidocaine,
local anaesthesia,
shoulder joint,
stroke,
Correspondance Address
Tan Toh Leong. Department of Emergency Medicine, Faculty of Medicine, Universiti Kebangsaan Malaysia Medical Centre, Jalan Yaacob Latif, Bandar Tun Razak, 56000 Cheras, Kuala Lumpur, Malaysia. Tel: +603-9145 6482 Email: sebastianttl@yahoo.co.uk
